Antidiarrheal drugs are used to treat loose, watery, and frequent stools. This article discusses overdose of antidiarrheal drugs containing diphenoxylate and atropine. Both ingredients help slow intestinal movement. In addition, atropine helps decrease the body's production of fluids. Other antidiarrheal drugs on the market contain different ingredients, such as loperamide. This article focuses on antidiarrheal drugs containing diphenoxylate and atropine specifically.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The ingredients include:
Diphenoxylate is a weak opioid, a class of drugs that includes morphine and other narcotics. Abuse of opioids, or use of opioids for nonmedical reasons is a growing problem.
These substances are found in these medicines:
Other medicines may also contain these substances.
Medicines containing diphenoxylate, such as Lomotil, are often confused with loperamide, a different drug which also contains an opioid ingredient.
Someone who has overdosed on this medicine may have some of these symptoms:
- Apathy, loss of desire to do anything
- Slow breathing, or breathing stops
- Pounding heartbeat (palpitations)
- Rapid heartbeat
- Slowdown or stoppage of the bowels
- Coma (decreased level of consciousness, lack of responsiveness)
- Seizures (convulsions)
- Dry mucous membranes in the mouth
- Eye changes in pupil size (may be small, normal-sized, or large)
- Eyes move quickly from side to side
- Flushed skin
- Hallucinations (seeing or hearing things that aren't there)
- Urination difficulty
Note: Symptoms may take up to 12 hours to appear.
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the prescription bottle with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Tube through the nose into the stomach to empty the stomach (gastric lavage)
- Medicine to reverse the effect of atropine
- Medicine to reverse the effect of diphenoxylate
- Breathing support, including tube through the mouth and connected to a breathing machine (ventilator)
Most people will recover with treatment and are monitored for 24 hours. However, deaths may occur in young children. Children under age 6 should be admitted to the hospital and closely watched for 24 hours because signs of lung problems may be delayed and severe.
Keep all medicines in child-proof containers and out of reach of children. Read all medicine labels and take only medicines that have been prescribed for you.
Diarrhea medicine poisoning; Diphenoxylate and atropine poisoning
Aronson JK. Opioid receptor agonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:348-380.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.
Review Date 5/17/2021
Updated by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.